REFRACTORY HYPOCALCEMIA AND HYPOMAGNESEMIA: A CASE OF CARBOPLATIN-INDUCED RENAL TUBULOPATHY IN METASTATIC BREAST CANCER

Read full text
Authors: S. Rathnakumar
Cited by: 0

Abstract

Platinum-based chemotherapies, notably cisplatin, are well-documented causes of renal magnesium wasting. Carboplatin, while considered less nephrotoxic, can cause similar electrolyte disturbances, though this is less frequently reported. We present a case of severe, symptomatic hypocalcemia secondary to carboplatin-induced hypomagnesemia in a patient with metastatic breast cancer. A 48-year-old woman with metastatic breast cancer, status post-modified radical mastectomy and palliative carboplatin chemotherapy completed 2nd cycle 2 months back, and stopped due to development of recurrent hypocalcemia, presented with a 2-day history of painful involuntary muscle twitching in her hands and feet. Physical examination showed positive Trousseau’s and Chvostek’s signs. Laboratory investigations revealed severe hypocalcemia (serum calcium 4.5 mg/dL), hypomagnesemia (0.8 mg/dL), hypokalemia (2.4 mEq/L), and Metabolic alkalosis. Parathyroid hormone (PTH) level was inappropriately normal (31 pg/mL) despite hypocalcemia. Renal function indicated acute kidney injury (AKI). Urinary fractional excretion of magnesium was elevated at 24%, confirming renal magnesium wasting. Other causes of hypocalcemia, such as hypoparathyroidism and sepsis and tumor lysis syndrome were excluded. The patient was diagnosed with carboplatin-induced renal tubulopathy. She was managed with intravenous and oral replacements of magnesium, calcium, and potassium, alongside cholecalciferol, leading to clinical improvement. This case highlights that carboplatin, though safer than cisplatin, can cause significant distal tubular damage, leading to profound magnesium wasting.

Fields of Study & Subjects

Chemotherapy-induced organ toxicity mitigation Magnesium in Health and Disease Methemoglobinemia and Tumor Lysis Syndrome

Publication details

Journal / source
European Journal Pharmaceutical and Medical Research
Publication date
5 January 2026
Language
EN